Need Info About SSRI and AP Medications

Discussion in 'General Parenting' started by Crecory, Mar 11, 2011.

  1. Crecory

    Crecory New Member


    Can anyone tell me if there is any difference between the different SSRI's like Zoloft, Prozac, Lexapro, etc? Are any of them better at treating Obsessive Compulsive Disorder (OCD) type symptoms?

    My son doesn't have a formal diagnosis but had been on Zoloft for about 3 years and it really helped him - no more crying and frustration over every little thing - much happier and helped with his Obsessive Compulsive Disorder (OCD) type behaviors. Perhaps he was a little more hyper but not enough to get in the way of his performance at school (gets very high grades) occurred mostly in the evening if he was bored.

    Just this year when he hit the puberty age (12) the Zoloft lost it's effect. He would become angry and rage about things, sometimes so extreme he couldn't stop himself. Afterwards he would feel awful and say it was like he was another person he had no control of. His psychiatrist started talking about mood disorder and weaned him off the Zoloft and started Lamictal, but when he hit 50mg he got really bad headaches and began displaying very manic-like symptoms that we had never seen in him before (different than the rages.) So we are weaning him off of it.

    So, now I'm wondering since the Zoloft had worked so well in the past would a different SSRI perhaps work for him. The psychiatrist has also suggested trying Risperdal or Abilify with an SSRI. He said the AP's would help with the rages. Do they also help with hyperactivity? (He is not ADHD - have tried stimulants - very unsuccessful). I have read a lot about Risperdal and Abilify and realize there are many SE's - especially weight gain.

    Any info or personal experiences would be much appreciated. If we could find another SSRI that works as well as the Zoloft originally did (without the rages), and an AP that would address the hyper symptoms that would be a good option.

    Also - he does have vocal tics occasionally - psychiatrist claims AP's can help with these (but I know they can also cause SE's that look like tics like TD) so that concerns me as well.

    Thanks for anything you can share - it's very stressful as you all know!
  2. HaoZi

    HaoZi Guest

    I would think he would need a thorough formal diagnosis first. Every kid has their own reaction to medications, good and bad, and as you've seen these can change over time.
  3. Josie

    Josie Active Member

    A few years ago when we first tried treating my daughter's Obsessive Compulsive Disorder (OCD), we tried almost all of the SSRI's. I think we started with zoloft, then Luvox, then Paxil, then Anafranil (a TCA). She had side effects to all of them, at the time. We had previously tried Prozac and Lexapro for anxiety and she had side effects to those, too.

    We waited a few years and tried her on Lexapro again. There are lots of options for Obsessive Compulsive Disorder (OCD) besides zoloft.

    I think Luvox is supposed to be one of the better ones for Obsessive Compulsive Disorder (OCD).
  4. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I wonder....It is interesting that the Lexapro worked so well for him until he hit puberty. That could be meaningful in hinting that he has an emerging mood disorder. Did the Lex still help with the Obsessive Compulsive Disorder (OCD) symptoms even though it caused some aggression issues? If so, I would consider asking the doctor if they might consider trying him on another mood stabilizer since Lamictal didnt work out and then re-introducing the Lex back or one of the other SSRI's that work for Obsessive Compulsive Disorder (OCD).

    Just my thoughts.
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Has he ever been evaluated? The vocal tics remind me of Tourettes...and Obsessive Compulsive Disorder (OCD) is a big symptom in Tourette's Syndrome.

    Good luck!
  6. rlsnights

    rlsnights New Member

    t I think you have some very mixed signals here about his response to the Zoloft that would benefit from a comprehensive neuropsychologist assessment. Going ahead with medication trials sounds like it needs to happen but additional assessment also seems called for.

    Normally (if you can use that word and psychiatry in a sentence together) the diagnosis dictates treatment. But there is a constant process of reconsideration of diagnosis given response to medications or changes in behavior/thought/mood.

    Practical things you can do now are to educate yourself on the things that the psychiatrist is suggesting he's thinking are happening. So reading up on early onset bipolar, Obsessive Compulsive Disorder (OCD), intermittent explosive disorder, Tourette's if the doctor thinks that may be underlying may provide you the tools to help sort out what's happening.

    In terms of practical help, I suggest you get a copy of The Explosive Child and read it tonight. It will help you develop a plan for coping with these difficult behaviors now.

    If the psychiatrist hasn't already done this with you, I suggest you create a mental health family tree. There are a number of online programs that do health family trees including on the Surgeon General's website if you want to use one of those. Otherwise you can just make a list. It may require that you ask some uncomfortable questions among the extended family but it may help you and psychiatrist a lot. You want to go back to at least grandparents and their sibs. If you can get info on earlier generations, even if the info is vague, that is really good. That's because a lot of the time (not always of course) there is a family pattern of mental illness.

    The things you want to include are

    1. Diagnosed mental illness including Obsessive Compulsive Disorder (OCD) and mood disorders like depression, etc.
    2. Undiagnosed or untreated mental illness that is open knowledge or hinted at by family members. This would include things like Great Uncle Ben's nervous breakdown, Aunt Grace's whopper spending sprees or any mention of an extended family member needing valium or other treatment for their "nerves".
    3. Addiction issues even if only "hinted" at by family members. This includes alcohol and rx and non-rx/illegal substances
    3. Neurological disorders like seizures or tremors can be helpful too

    It is a good idea to keep a diary of signs and symptoms for at least a month. Many people keep them all year round so they can identify patterns that are longer than a month. You can just write out what the day was like or you can use a number scale like 1 to 5 to describe certain behaviors/moods. Given the psychiatrist's concerns and your experiences, you should probably include a note/estimate of what his mood that day. Rate his "negative" or down mood and "positive" or up mood separately rather than try to give an overall. Irritability can be a good thing to track. Activity level and amount of sleep. Severity of Obsessive Compulsive Disorder (OCD) sx. Whether he raged that day. You also want to note whether he tooks his medications or if there was something different about his medications like a change in dose or a missed dose. And you want to note briefly any special/unusual events like a birthday, big changes in health of pets and family members, etc. Anything that's significantly out of the normal for his daily routine.

    If he did not have a "washout" period between the change of medications then I think you should talk to the psychiatrist about doing this. You don't have a good baseline without that which makes it tough to know what's SE's and what's "real" so to speak. If you are worried that his Obsessive Compulsive Disorder (OCD) will get really bad during that time, consider timing it for a vacation week like Spring Break or at least over a long weekend so it doesn't impact his school attendance.

    Unfortunately, there is pretty good evidence that antidepressants can have a kindling effect on kids who eventually end up with a bipolar diagnosis. That means they tend to provoke or worsen the onset of the illness. Your description could be interpreted as evidence for that but I think you really need more info before jumping to that conclusion.

    As for medications, the older AP's do not have the metabolic SE's that most of the Atypical AP's come with. Geodon appears to be the most weight-neutral of the newer AP's. In my personal experience, all the classes of psychiatric medications I have tried (pretty much all of them) can cause tremors if you have an underlying tendency/vulnerability.

    As others said, there are several other choices for a mood stabilizer than Lamictal. Topomax for example may lead to weight loss and is used to treat Migraines.

    If your son isn't already in therapy of some kind I strongly suggest this. He is probably really upset/scared by the rages and needs help dealing with those feelings. If these are signs of onset of a major mood disorder he (and the whole family) need therapy in my opinion.

    Good luck. It can be a long process to sort this out. To tweak medications often takes several months or longer and about the time you find the "perfect" balance something happens (like puberty) that throws it all out of whack and you have to start all over again.